Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Aging With HIVAging With HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


IRIS or just side effects?
Sep 29, 2012

I was diagnosed in January yet I didnt seek treatment until August, I found out that my CD4 was 97 (5%) and a viral load of 625,000. My doctor put me on a 21 day Bactrim regimin (two twice daily) for an active lung infection seen in an x-ray. The sympoms seemed to clear within the 21 days. I finally got on Atripla and have been taking it for a week, my doctor also put me on a two pill once a week of Azithromyacin to prevent TB. After four days i started getting a fever in the afternoons/nights that could be managed with tylenol. I havent noticed any other side effects. Today is my last day on the two twice daily Bactrim before I was told to cut back to once daily. I am an ex smoker and have been quit for 3 months to improve health. I have noticed more productive coughing since taking atripla but felt just fine when i was just on antibiotics while awaiting my Atripla to be mailed. I told my doctor about the fever and she said to stop taking tylenol to see if the fever goes above 101.8, and if it does then that means there is an issue. Being on antibiotics, is there still a risk of infection when I decrease dosage as perscribed? Also she said to start taking the Atripla twice daily as well. Is my fever just the initial side effects since there are no other symptoms and would increasing the dosage worsen the the side effects? How soon can IRIS form since I had an infection 3 weeks prior to starting Atripla. I feel like I should just give it a few days to see if my body adjusts before taking two atripla daily. Sorry for all the many questions, I just feel the need to get it all out and be educated on all possible information on what to expect.

Response from Dr. Wohl

First thing: please call your clinic and clarify the order to take the Atripla twice a day. This must be a mistake. There is no indication I can readily imagine where Atripla is administered more than once a day. It may be she recommended something else. If it really is Atripla that is being advised to be taken twice a day, run (don't walk) and find a competent HIV provider.

Second, IRIS can certainly happen within weeks of starting HIV meds. As the immune system improves and 'wakes up' it can start to fight infections that are present such as PCP. This can be treated without compromising your HIV treatment. Certainly, another possibility is that the PCP is just coming back (that is was incompletely treated) but that seems less likely given the initial significant improvement you had. Similarly, another infection could have developed and Bactrim does not protect you from everything. That is possible and must be ruled out, however, again seems less likely than IRIS.

After clarifying if your doctor is or is not a quack and assuming she is not, she will likely repeat the chest films, check your sputum or blood for evidence of other infections and if all points to IRIS, try to treat that with something like prednisione (a steroid).

Good luck and feel free to keep us posted.

DW



Previous
hiv/aids
Next
Afraid of HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement